Utah, 2013Ice Storm in Utah, January 24, 2013
January 24, 2013 · NWS SLC · 3 events in 3 counties and zones
A rare freezing rain event occurred in Utah on January 24. Very cold air was trapped in valley locations due to a persistent inversion; when a weather disturbance brought precipitation to the area, and the system was too weak to break the inversion, freezing rain occurred at the surface, bringing widespread travel difficulties.
- Deaths
- 1
- Injuries
- 473
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A rare freezing rain event occurred in Utah on January 24. Very cold air was trapped in valley locations due to a persistent inversion; when a weather disturbance brought precipitation to the area, and the system was too weak to break the inversion, freezing rain occurred at the surface, bringing widespread travel difficulties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 23, 10:30 PM MST, 7 hours earlier.
Area forecast discussion, Jan 23, 10:30 PM MST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1030 PM MST WED JAN 23 2013
.SYNOPSIS...A MOIST BUT GENERALLY WEAK PACIFIC TROUGH WILL MOVE
ACROSS NORTHERN UTAH THURSDAY. ANOTHER WEAK BUT STILL MOIST
SYSTEM IMPACT THE REGION FRIDAY NIGHT THROUGH SATURDAY. THIS
SYSTEM WILL BE FOLLOWED BY A SERIES OF COLDER WEATHER DISTURBANCES
LATE SUNDAY THROUGH MUCH OF THE UPCOMING WEEK.
&&
.DISCUSSION...WATER VAPOR LOOPS SHOWS A SPLITTING STORM SYSTEM
MOVING INTO THE WEST COAST WITH THE RIDGE SLIDING TO OUR EAST. ACARS
400-200MB WIND OBSERVATIONS INDICATE A 125-165KT ANTICYCLONICALLY
CURVED JET FROM NORTHERN CALIFORNIA INTO THE NORTHERN ROCKIES.
RAP...GPS SENSORS...AND 00Z KSLC RAOB INDICATE PRECIPITABLE WATER
VALUES IN THE 0.10"-0.40" RANGE ACROSS THE REGION.
UPCOMING STORM SYSTEM HAS WEAK DYNAMICS BUT VERY SIGNIFICANT
MOISTURE ADVECTING INTO THE REGION.
EVIDENT THAT PRECIPITATION WILL DEVELOP FASTER VIA RADAR AND MODEL
TRENDS. INCREASED POPS ACROSS NORTHERN UTAH BETWEEN 06Z-12Z. SURFACE
TEMPERATURES HAVE NOT BUDGED EVEN ON THE BENCHES...STILL VERY COLD.
ROAD TEMPERATURES TOO ARE QUITE COLD IN THE TEENS. THESE
TEMPERATURES COUPLED WITH AN EARLIER START TIME...INCREASE
CONFIDENCE OF AN ICY MORNING COMMUTE. HAVE BEEFED UP WORDING IN THE
GOING ADVISORY AS WELL AS TWITTER/FACEBOOK FEEDS. ADDED MENTION OF
PATCHY FOG OVERNIGHT IN INVERTED LOCATIONS.
ACARS AIRCRAFT SOUNDINGS BETWEEN 00Z-03Z SHOW LITTLE IF ANY TREND
WITH THE INVERSION COMPARED TO 00Z KSLC RAOB. GOT A FEELING THE COLD
AIR WILL BE MORE STUBBORN THAN USUAL DUE TO THE VERY COLD
TEMPERATURES GOING INTO THE EVENT...AND THE SIGNIFICANT SNOWPACK IN
PLACE. HAVE ALLOWED MID SHIFT A CHANCE TO FURTHER EVALUATE 00Z
GUIDANCE AND OBSERVATIONAL TRENDS BEFORE DECIDING IF THIS IS A
WARNING LEVEL EVENT. TRENDS THUS FAR THIS EVENING INDICATE IT MAY
BE AT LEAST IN SPOTS.
ADJUSTING RAP BUFKIT FORECAST SOUNDINGS FOR COLD SURFACE
TEMPERATURES IN PLACE...STILL LOOKS LIKE MORE LIQUID THAN SOLD
PRECIPITATION TYPE FROM OGDEN SOUTHWARD. NOT A GOOD COMBINATION
GIVEN COLD SURFACE.
BELIEVE WE DO MIX WELL FROM SLC SOUTHWARD DURING THE AFTERNOON.
STILL HAVE QUESTIONS FURTHER NORTH IN LOWER VALLEYS DUE TO SNOWPACK.
CHANGES TO GRIDS OVERNIGHT. ONLY CHANGES TO GRIDS TOMORROW WAS TO
REMOVE MENTION OF RAIN WHERE TEMPERATURES WERE BELOW FREEZING IN 3
HOURLY BLOCKS. MOVED ADVISORY START TIME UP BY 2 HOURS.
PREVIOUS DISCUSSION BELOW...
THE WEAKENING/SPLITTING TROUGH CURRENTLY ALONG THE
WEST COAST WILL STILL PACK A PUNCH AS IT MOVES THROUGH NORTHERN
UTAH EARLY THURSDAY. EXCEPTIONALLY HIGH PWAT VALUES /.6-.7 INCHES/
FOR JANUARY EXIST IN THE DEEP LAYER MOISTURE PLUME STREAMING NORTH
THROUGH THE WESTERN CONUS AT TIME. THIS MOISTURE ALONG WITH THE
MODEST LIFT GENERATED BY THIS SHORTWAVE WILL PRODUCE WIDESPREAD
PRECIPITATION WITH A VARIETY OF PRECIP TYPES LATE TONIGHT THROUGH
THURSDAY.
THE PRECIP TYPES AND WHEN THEY TRANSITION WILL BE THE CHALLENGE IN
THE SHORT TERM FORECAST. A SITUATION EXISTS THROUGH THE LOWER
NORTHERN VALLEYS WHERE A RARE FREEZING RAIN EVENT COULD DEVELOP
FOR THE THURSDAY MORNING COMMUTE. THE VERY COLD AIR TRAPPED IN THE
LOWER VALLEYS IS CAPPED BY A FAIRLY SIGNIFICANT ABOVE FREEZING
LAYER...GENERALLY 1 TO 2 THOUSAND FEET DEEP. RAIN WILL LIKELY
EXIST FOR A BRIEF PERIOD AT THE ONSET OF THE EVENT IN THE WARM
LAYER...WITH RAPID FREEZING ON THE COLD SURFACES IN THE COLD
LAYER A GIVEN. THERMODYNAMIC PROCESSES WILL ERODE THE COLD LAYER
FAIRLY QUICKLY...SO A PROLONGED FREEZING RAIN EVENT IS NOT
EXPECTED. ACCUMULATING SNOWS MAY ALSO BE SHORT-LIVED AS THE
PREVAILING PRECIP TYPE COULD TRANSITION IN A RAIN/SNOW MIX OR EVEN
RAIN BY LATE MORNING OR AFTERNOON.
HAVE ISSUED A WINTER WEATHER ADVISORY FOR THURSDAY MORNING TO
ACCOUNT FOR THE VARIETY OF WEATHER AND THE IMPACT THEY WILL HAVE
ON TRAVEL. HAVE MENTIONED A FEW AREAS THAT COULD RECEIVED HEAVY
SNOW...BUT FOR THE MOST PART THE ADVISORY WILL BE JUSTIFIED BY
THE IMPACTS.
SHORTWAVE RIDGING THURSDAY NIGHT/FRIDAY WILL END ANY THREAT OF
PRECIP...AND LIKELY BRING THE THREAT OF DENSE FOG INTO THE
FORECAST. THE ADDITION OF MOISTURE INTO THE BOUNDARY LAYER ALONG
WITH ANY RADIATIONAL COOLING FROM BREAKS IN THE CLOUD COVER COULD
LEAD TO RAPID FOG DEVELOPMENT FOR LATE THURSDAY NIGHT/FRIDAY
MORNING.
A PERIOD OF ACTIVE WEATHER WILL SET UP FOR MUCH OF THE FORECAST
AREA THIS WEEKEND THROUGH THE UPCOMING WEEK. THE FIRST IN THE
SERIES WILL BE THE WEAKENING SHORTWAVE WHICH WILL TRACK EAST
THROUGH THE SOUTHERN/CENTRAL GREAT BASIN SATURDAY. THIS
FEATURE...WHILE WEAK...WILL ENCOUNTER REMNANTS OF THE DEEP LAYER
MOISTURE PLUME WHICH SHOULD ALLOW FOR THE DEVELOPMENT OF FAIRLY
WIDESPREAD BUT LIGHT PRECIP.
FOR THE UPCOMING WEEK A SERIES OF RATHER COLD UPPER TROUGH WILL
DIG SOUTH OUT OF WESTERN CANADA OR THE GULF OF ALASKA...THEN TURN
EAST THROUGH THE WESTERN CONUS. THE LATEST VERSIONS OF THE
GFS/ECMWF HAVE SOME NOTABLE DIFFERENCES IN TIMING AND
TRAJECTORIES...BUT BOTH INDICATE A PERIOD OF SEASONALLY COLD
TEMPERATURES AND PERIODIC SNOW THROUGH THE EXTENDED PERIOD OF THE
CURRENT FORECAST PACKAGE.
&&
.AVIATION...CEILINGS AT THE SLC TERMINAL ARE EXPECTED TO DROP BELOW
7000FT BETWEEN 08Z AND 12Z. WITH STRONG SOUTHERLY WINDS ABOVE THE
SURFACE...LOW-LEVEL WIND SHEAR WILL REMAIN A PROBLEM THROUGH AT
LEAST 09Z...AND COULD POTENTIALLY CONTINUE THROUGH 18Z. MVFR TO
HIGH-END IFR CONDITIONS WILL LIKELY PREVAIL FOR MUCH OF 05Z TO
18Z...FIRST IN HAZE AND PATCHY FOG...THEN DUE TO INCREASING
PRECIPITATION. BOTH SNOW AND FREEZING RAIN WILL BE POSSIBLE BETWEEN
09Z AND 17Z...WITH ICE ACCUMULATION POSSIBLE ON COLD AND UNTREATED
SURFACES.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WEATHER ADVISORY FROM 4 AM TO NOON MST THURSDAY FOR
UTZ002>004.
WINTER WEATHER ADVISORY FROM 4 AM TO NOON MST THURSDAY FOR
UTZ006.
WINTER WEATHER ADVISORY FROM 2 AM TO NOON MST THURSDAY FOR
UTZ005.
WINTER WEATHER ADVISORY FROM 4 AM TO NOON MST THURSDAY FOR
UTZ001.
WY...NONE.
&&
PUBLIC...ROGOWSKI/CONGER
AVIATION...SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Jan 23, 10:12 PM MST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1012 PM MST WED JAN 23 2013
UTZ001>016-019>021-517-518-WYZ021-241300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
1012 PM MST WED JAN 23 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...OVERNIGHT
ACCUMULATING SNOW AND FREEZING RAIN WILL SPREAD EAST ACROSS
NORTHWEST UTAH INTO THE WASATCH FRONT BY THE MORNING COMMUTE. ICY
ROADS COULD PRESENT HAZARDOUS DRIVING CONDITIONS.
PATCHY FOG WILL PERSIST IN NORTHERN UTAH VALLEYS INTO THURSDAY
MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY
THE COMBINATION OF ACCUMULATING SNOW AND FREEZING RAIN COULD
PRESENT HAZARDOUS DRIVING CONDITIONS THROUGH THURSDAY MORNING
ACROSS NORTHERN UTAH.
THE SYSTEM BRINGING THE SNOW DOES NOT APPEAR TO BE STRONG ENOUGH
TO FULLY MIX OUT THE VALLEY INVERSIONS AND LOCAL FOG IS ALSO
POSSIBLE THURSDAY MORNING...FURTHER REDUCING VISIBILITY AND
HINDERING TRAVEL.
VALLEY INVERSIONS WILL PERSIST THURSDAY NIGHT INTO FRIDAY WITH
FOG AND LOW CLOUDS BECOMING FAIRLY WIDESPREAD ACROSS THE WEST.
INVERSIONS WILL START TO BREAK DOWN OVER THE WEEKEND AS MOISTURE
SPREADS IN FROM THE SOUTHWEST AND MAY COMPLETELY MIX OUT BY NEXT
MONDAY.
RAIN AND SNOW WILL ALSO SPREAD INTO THE OUTLOOK AREA DURING THE
DAY FRIDAY AND CONTINUE INTO SATURDAY. YET ANOTHER SYSTEM WILL
BRING A THREAT OF ACCUMULATING SNOW SUNDAY INTO THE FIRST PART OF
NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Ice Storm, Salt Lake and Tooele Valleys
- When
- January 24, 5:30 AM MST to 6:00 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Injuries
- 0 direct, 300 indirect
- Reported by
- Newspaper
Of all the areas across Utah, the Salt Lake Valley was perhaps hit the hardest by the freezing rain event. Icy roads caused many automobile accidents, including 128 collisions, 25 accidents resulting in injuries, and 8 slide-offs in Salt Lake County. Two highway patrol officers were struck by out of control cars, with both incidents occurring on Interstate 15. Hundreds of people were injured due to slipping and falling on the ice, with over 100 patients treated for ice-related injuries at Intermountain Medical Center in Murray alone. The freezing rain also had major impacts at the Salt Lake City International Airport, with many flights delayed due to the icy runways. The entire airport was closed for three hours in the late morning and early afternoon, after a Frontier Airlines plane slid down the taxiway.
Ice Storm, Southern Wasatch Front
- When
- January 24, 6:00 AM MST to 12:00 PM MST
- Where
- Southern Wasatch Front forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 73 indirect
- Reported by
- Newspaper
The freezing rain was less significant in the Utah Valley than further northward, but still caused travel difficulties. The slick roads were blamed for 90 accidents in the area, two of which caused injuries. In addition, a highway patrol trooper was injured when an out-of-control car struck a cruiser, which was parked while the officer was assisting another vehicle that had slid off the road in Springville. Injuries were also common from people slipping on the ice while walking. Utah Valley Regional Medical Center in Provo reported 70 ice-related injuries, including one death attributed to the icy conditions.
Ice Storm, Northern Wasatch Front
- When
- January 24, 7:00 AM MST to 7:00 PM MST
- Where
- Northern Wasatch Front forecast zone
- Injuries
- 0 direct, 100 indirect
- Reported by
- Newspaper
Freezing rain caused hazardous driving conditions along the northern Wasatch Front, with over 50 accidents attributed to the icy roads. Injuries due to slips and falls on the ice were common, with at least 100 injuries reported. Lakeview Hospital in Bountiful reported that the number of patients in the emergency room was the highest single-day total in the history of the hospital.
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in New York, January 24 to 31, 2013$150,000 · 1 event
- Winter Weather in Delaware, January 24, 20133 injured · 2 events
- Winter Weather in Virginia, January 24, 201313 events
- High Wind in Wyoming, January 24, 20138 events
- Winter Weather in Maryland, January 24, 20135 events
- Lake-Effect Snow and Winter Weather in Michigan, January 24 to 25, 20135 events
- Heavy Snow in Alaska, January 24 to 26, 20133 events
- High Wind in North Carolina, January 24, 2013$8,000 · 57 kt wind · 2 events
- Heavy Snow in Michigan, January 24, 20132 events
- Winter Weather in District of Columbia, January 24, 20131 event
- Cold in Alaska, January 24, 20131 event
- Heavy Snow in Minnesota, January 24 to 25, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431502, 429887, 431484.